Sudden Unexplained Death in Epilepsy (SUDEP)

What is SUDEP?

Sudden unexplained death in epilepsy is a mysterious, rare condition, better known as SUDEP, in which typically young or middle-aged people with epilepsy die without a clearly defined cause. By definition, (1) death is sudden and unexpected, (2) a clear cause of death must be absent, and (3) victims must have had epilepsy. Victims are often found in bed with or without signs of having had a convulsive seizure, but were otherwise in a reasonable state of health at the time of death. Although seizures are suspected to have occurred prior to death, there should be no evidence of seizure as the direct cause of death.

What causes SUDEP?

Although the cause of death is unknown, some researchers suggest that a seizure causes an irregularity in the heart rhythm. More recent studies have suggested that a combination of impaired breathing (apnea), increased fluid in the lungs (impairing the exchange of oxygen and carbon dioxide), and being face down on the bed all combine to cause death due to impaired respiration. In many cases, death probably occurs after a seizure has ended.

How common is SUDEP?

The risk of SUDEP for a person with epilepsy is about 1 in 3000 per year. The risk for people with severe, intractable epilepsy who have frequent seizures and take large doses of many antiepileptic drugs is much higher at about 1 in 300 per year. Among all patients with epilepsy, SUDEP accounts for less than 2% of deaths. The risk is highest in young male adults (ages 20-40), with frequent convulsive seizures, taking several antiepileptic medications.

What are the risk factors for SUDEP?

SUDEP rates are highest in young people aged 20-40, and greater in men than women. Another major risk factor for SUDEP appears to relate to the severity of the epilepsy, as SUDEP is more common in people with:

  • frequent convulsive seizures
  • early age of onset of epilepsy
  • long duration of epilepsy
  • higher number of antiepileptic medications, and at high doses
  • frequent medication changes

On the other hand, SUDEP is rare in patients with new onset epilepsy, in patients without convulsive seizures as a seizure type, and in patients with well controlled seizures.

Safety Precaution Tips

A few safety precautions can minimize the chances of SUDEP:

  1. Patients should make sure to take the medications prescribed for them.
  2. Patients should visit with their doctor regularly, especially if convulsive seizures are not completely controlled.
  3. Adult patients with a high likelihood of tonic-clonic seizures in sleep should be supervised whenever possible. (SUDEP is extremely rare in children with epilepsy and in other patients who are well monitored. In fact, supervision has emerged as a protective factor for SUDEP, independent of seizure control.)
  4. Basic first aid should be provided during a seizure, including rolling the person onto one side, checking respiration and avoiding putting any object in the patient’s mouth.
  5. Family members and/or caregivers of patients with uncontrolled convulsive seizures should learn cardiopulmonary resuscitation.